Texas, 2017

Hail and Damaging Wind in Texas, November 3, 2017

November 3, 2017 · NWS SHV · 2 events in 1 county or zone

A weak cold front drifted south into Northeast Texas and Southwest Arkansas during the evening hours of November 3rd, ahead of a weak upper level disturbance that shifted southeast across the Middle Red River Basin of North Texas and Southern Oklahoma. Moderate instability developed along and ahead of the front due to an unusually warm and moist air mass in place, with near record temperatures…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A weak cold front drifted south into Northeast Texas and Southwest Arkansas during the evening hours of November 3rd, ahead of a weak upper level disturbance that shifted southeast across the Middle Red River Basin of North Texas and Southern Oklahoma. Moderate instability developed along and ahead of the front due to an unusually warm and moist air mass in place, with near record temperatures observed on the 3rd. Despite the presence of a shallow low level moisture field in place, enough forcing aloft ahead of the upper level disturbance coupled with the moderate instability, resulted in the development of isolated to widely scattered showers and thunderstorms ahead of the front over portions of Northeast Texas, Southcentral Arkansas, and Northern Louisiana. One isolated severe thunderstorm developed over extreme Northeast Rusk County Texas, which moved into Northwest Panola County before weakening. This resulted in reports of large hail and gusty winds which downed a tree near Tatum.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Nov 3, 5:52 PM CST, 18 minutes earlier.

Area forecast discussion, Nov 3, 5:52 PM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
652 PM CDT Fri Nov 3 2017

.AVIATION...
For the 04/00z TAFs, isolated convection will persist for the
first several hours of the TAF period mainly east of a line from
KDEQ to KGGG to KLFK along and ahead of a weak cold front. Rain
chances should diminish from west to east by 04/06z as daytime
heating wanes and an upper trough axis moves east of the region.
Patchy fog and low stratus are expected during the overnight/early
morning hours resulting in MVFR/IFR flight conditions. Ceilings
will slowly improve after sunrise Saturday morning, but most TAF
sites, with the possible exception of KMLU, should improve into
the low end of VFR by 04/18z.

CN

&&

.PREV DISCUSSION... /issued 208 PM CDT Fri Nov 3 2017/

DISCUSSION...
Cold front continues to make slow but steady progress south and
east into our northwest zones this aftn. Cold front as of 18z was
located near or just east of a TYR to DEQ line. Cu field in the
warm sector, especially just along and ahead of the cold front is
trying to show some definition on VIS Satellite but latest
mesoanalysis shows that the capping inversion is trying to hang
on. Expect another hour or two of heating should weaken the cap in
order for some isolated to scattered thunderstorms to develop on
or just ahead of the frontal boundary across portions of extreme
Northeast Texas, Southwest Arkansas into extreme Northern and
Northeast Louisiana. Latest meso analysis showing SBCAPE values
are near 2500-3000 J/KG across SW AR into N LA. While instability
remains sufficient for some strong to severe thunderstorms later
this afternoon into this evening, depth of moisture continues to
be unimpressive with moisture confined to only the lowest 5kft of
the atmosphere. Having said low level lapse rates will approach 8
degrees across our extreme northeast zones later this aftn/evng
so absolutely cannot rule out a few strong thunderstorms and/or an
isolated severe thunderstorm in the 4-9pm window. Convection
should quickly dissipate in coverage and intensity late this
evening. The cold front will push a little further south and east
this evening before stalling out and returning back to the north
as a warm front Saturday morning. Have introduced the possibility
of fog in the warm and cool sectors of the front after midnight
and continuing through the mid morning hours for Saturday with
some of this becoming dense fog in a few locations.

In the wake of this disturbance tonight, upper flow becomes rather
flat and uneventful across the Southern Plains/Lower Miss Valley.
This will result in much above normal temperatures continuing not
only during the day but at night as well. Overnight lows after
tonight will range in the middle 60s to near 70 degrees through
the weekend into early next week with daytime highs in the lower
to middle 80s this weekend into early next week. These overnight
temperatures will be some 15 to 20 degrees above normal for the
first week of November with daytime highs some 10 to 15 degrees
above normal.

Our next weather maker in the form of a disturbance embedded in
a progressive westerly flow pattern appears to begin influencing
our region Wed into Thu of next week and with it will be our next
good chances for rain. The trough will also put a dent in the near
record heat we will see over the next 4 days but this airmass is
of a Pacific origin with temperatures returning to near normal if
we are lucky for the second week of November.

Prelims to follow...13.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  68  84  68  85 /  30  10  10  10
MLU  66  84  67  85 /  40  10  10  10
DEQ  55  83  63  84 /  10  10  10  10
TXK  62  82  66  84 /  20  10  10  10
ELD  63  82  65  83 /  40  10  10  10
TYR  64  84  67  85 /  10  10  10  10
GGG  64  84  66  85 /  20  10  10  10
LFK  68  84  67  86 /  20  10  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

09/29
Hazardous weather outlook, Nov 3, 9:12 AM CST, 8 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1012 AM CDT Fri Nov 3 2017

ARZ050-051-059-OKZ077-TXZ096-097-108>111-124-125-136-137-149-
041200-
Sevier-Howard-Little River-McCurtain-Red River-Bowie-Franklin-
Titus-Camp-Morris-Wood-Upshur-Smith-Gregg-Cherokee-
1012 AM CDT Fri Nov 3 2017

This Hazardous Weather Outlook is for portions of southwest
Arkansas, southeast Oklahoma and northeast Texas.

.DAY ONE...This afternoon and Tonight...

isolated to widely scattered showers and thunderstorms will be
possible later this afternoon through the early evening hours
along and ahead of a cold front. These storms are not expected to
become strong or severe and should weaken in coverage and
intensity during the evening hours. Otherwise, no hazardous
weather is anticipated through tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Another much stronger cold front will approach and move across
the Four State Region by the middle of next week with another
chance of showers and thunderstorms. This is a Pacific air mass
and very cold air will not accompany this front. No organized
threat for hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators and storm spotters will not be needed through the
weekend.

ARZ060-061-070>073-LAZ001>006-010>014-017>022-TXZ112-126-138-
150>153-165>167-041200-
Hempstead-Nevada-Miller-Lafayette-Columbia-Union-Caddo-Bossier-
Webster-Claiborne-Lincoln-De Soto-Red River-Bienville-Jackson-
Ouachita-Sabine-Natchitoches-Winn-Grant-Caldwell-La Salle-Cass-
Marion-Harrison-Rusk-Panola-Nacogdoches-Shelby-Angelina-
San Augustine-
1012 AM CDT Fri Nov 3 2017

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, east Texas and northeast Texas.

.DAY ONE...This afternoon and Tonight...

With the aid of daytime heating, a weak disturbance aloft moving
into the region from the west and an associated cold front, there
will be the possibility for some strong thunderstorms later this
afternoon into the evening hours across the region. While these
storms are not expected to become widespread, an isolated strong
to severe thunderstorm cannot be ruled out, especially across
portions of South Central Arkansas into Northern Louisiana. Any
strong to severe thunderstorm if they develop would produce hail
and strong wind gusts. Otherwise, the convection is expected to
weaken in coverage and intensity late tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Another much stronger cold front will approach and move across
the Four State Region by the middle of next week with another
chance of showers and thunderstorms. This is a Pacific air mass
and very cold air will not accompany this front. No organized
threat for hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators and storm spotters should not be needed through tonight.
However, while no widespread severe weather is anticipated late
this afternoon through tonight across the region, isolated strong
to severe thunderstorms cannot be ruled out.

13

In the hours before

Special weather statement, Nov 3, 5:40 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Shreveport LA
640 PM CDT FRI NOV 3 2017

TXZ137-138-150-151-040015-
Gregg TX-Panola TX-Harrison TX-Rusk TX-
640 PM CDT FRI NOV 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HARRISON...
NORTHWESTERN PANOLA...NORTHEASTERN RUSK AND SOUTHEASTERN GREGG
COUNTIES UNTIL 715 PM CDT...

At 640 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Tatum, or 11 miles east of Kilgore, moving east at 10
mph.

Half inch hail, moderate rainfall and winds in excess of 30 mph will
be possible with this storm.

Locations impacted include...
Longview, Carthage, Tatum, Beckville, Lakeport, Easton, Chalk Hill,
Monroe, Darco and Stewart.

LAT...LON 3231 9475 3247 9472 3247 9425 3211 9436
TIME...MOT...LOC 2340Z 280DEG 8KT 3237 9468

FB

The radar

The Shreveport radar (KSHV), 69 km away, was scanning. The volume nearest the first event began at 00:08 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Rusk

When
November 3, 6:10 PM CST
Where
Rusk County, 2.73 mi WNW of Tatum
Measured
1.25 in hail
Reported by
Social Media
Coordinates
32.319, -94.561

Half dollar size hail fell on Farm to Market Road 1797 near Tatum. Report via the KLTV Facebook page.

Thunderstorm Wind, Rusk

When
November 3, 6:15 PM CST
Where
Rusk County, 0.97 mi NW of Tatum
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.311, -94.531

A tree was blown down across Highway 43 about 1 mile southwest of Tatum.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, November 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 721851, 721852.